Maine, 2004

Lightning Strike in Maine, July 2, 2004

July 2, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning cause a fire that destroyed a home in Searsmont. The lightning struck a tree 30 to 40 feet away from the home and reportedly followed the tree's roots to a grounding rod for the home's electrical system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning cause a fire that destroyed a home in Searsmont. The lightning struck a tree 30 to 40 feet away from the home and reportedly followed the tree's roots to a grounding rod for the home's electrical system. The lightning followed the electrical system inside the home where it ignited the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 3:12 AM EST, 18 minutes earlier.

Area forecast discussion, Jul 2, 3:12 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
412 AM EDT FRI JUL 2 2004

.SHORT TERM...
TODAY AND TONIGHT...LATEST WV IMAGERY SHOWS UPPER LEVEL
SUPPORT CONTINUING TO PRODUCE STRONG CONVECTION ACROSS OUR AREA
EARLY THIS MORNING. WITH DEWPOINTS IN THE LOWER AND MID 60S
TODAY AHEAD OF SLOW MOVING BOUNDARY...AND TEMPERATURES WARMING TO
AROUND 80 IN MANY SECTIONS...ADDITIONAL STRONG CONVECTION WILL
DEVELOP ACROSS THE AREA TODAY WITH HAIL AND WIND THE PRIMARY RISK.
AN SPS WILL BE ISSUED LATER THIS MORNING TO HIGHLIGHT THE POTENTIAL
FOR SEVERE WEATHER LATER TODAY.  FRONT THEN CLEARS THE COASTLINE
BY EARLY TONIGHT BRINGING AN END TO ANY LINGERING
PRECIPITATION.
&&

.LONG TERM...
SATURDAY AND BEYOND...
ALL MODELS SHOW THE UPPER DROPPING SOUTH NEAR OR JUST EAST OF THE
FORECAST AREA. MODEL SOUNDINGS SUGGEST A DEEP ENOUGH MIXED LAYER
FOR LIGHT RAIN SHOWERS TO OCCUR...EVEN WITH A DRY LOWER ATMOSPHERE.
BASED ON THIS...AN LOW CHANCE FOR SHOWERS WAS INTRODUCED TO THE
EASTERNMOST ZONES.  ELSEWHERE...THE FLOW APPEARS TO BE NORTHWESTERLY
ENOUGH TO KEEP MOST OF THE INSTABILITY TO THE EAST.  USED A
COMPROMISE OF MOS NUMBERS THAT WERE VERY CLOSE.

AFTER A QUIET NIGHT SATURDAY NIGHT...THE BUILDING MID LEVEL RIDGE
SHOULD KEEP RAIN OUT OF THE FORECAST...EVEN FOR WESTERNMOST ZONES...
ON THE FOURTH OF JULY.  A WEAK WARM FRONT WILL APPROACH FROM THE
SOUTHWEST...AND THE FLOW WILL EVENTUALLY BECOME ONSHORE.  HOWEVER...
AT THIS DISTANCE...IT APPEARS AS THOUGH THE LOWER LEVELS OF THE
ATMOSPHERE ARE DRY ENOUGH TO KEEP THE LOW LEVEL MOISTURE OUT.  USED
A COMPROMISE OF MOS NUMBERS FOR HIGHS ON SUNDAY...AS THE FLOW BECOME
ONSHORE.

WARM AIR ADVECTION AHEAD OF THE TROUGH APPROACHING FROM THE WEST
SHOULD ALLOW SHOWERS TO GET INTO JUST ABOUT ALL ZONE SUNDAY NIGHT...
WITH A BETTER CHANCE ON MONDAY.  DEPENDING ON HOW MUCH SUN WE SEE
MONDAY...THUNDERSTORMS AGAIN APPEAR POSSIBLE THEN IN THE AFTERNOON.

NO SIGNIFICANT CHANGES TO THE FORECAST TUESDAY THROUGH THURSDAY.

&&

.MARINE...
SHORT TERM...TODAY AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN
BELOW SCA VALUES. HOWEVER ALONG AND IN ADVANCE OF SLOW MOVING COLD
FRONT...SCATTERED THUNDERSTORMS THROUGH THIS EVENING COULD PRODUCE
BRIEF GUSTS OVER 35 KT WITH THERE PASSAGE.

LONG TERM...SATURDAY AND BEYOND...NO PROBLEMS INTO SUNDAY NIGHT.
SOUTH WINDS AHEAD OF THE FRONT MONDAY MAY GET CLOSE TO SMALL CRAFT
LEVELS.  HOWEVER...THE FETCH SHOULD ALLOW SEAS TO GET TO 5 FEET
DURING MONDAY...AND STAY THERE INTO MONDAY NIGHT.
&&

.AVIATION...GENERALLY MVFR CONDITIONS EARLY THIS MORNING IN
PRECIPITATION AND FOG. THEN IMPROVING TO VFR DURING THE DAYLIGHT
HOURS WITH AREAS OF MVFR/IFR IN CONVECTION.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.

SHORT TERM: ES
LONG TERM: HAYES

In the hours before

Special weather statement, Jul 1, 11:08 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1208 AM EDT FRI JUL 2 2004

NHZ005>010-013-014-020707-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH-
1208 AM EDT FRI JUL 2 2004

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT
SOUTHERN AND CENTRAL NEW HAMPSHIRE EARLY THIS MORNING...

LOOK FOR AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS CENTRAL
AND SOUTHERN NEW HAMPSHIRE THROUGH 300 AM. AS THE SHOWERS AND
THUNDERSTORMS MOVE THROUGH...EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF WIND GUSTS TO 35 MPH...AND PERHAPS PEA SIZED HAIL.

RAIN WILL BE VERY HEAVY AT TIMES WITH THE AREA OF SHOWERS AND
THUNDERSTORMS.  SOME LOCATIONS WILL RECEIVE UP TO 1.5 INCHES OF RAIN
IN LESS THAN AN HOUR.  THIS COULD RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE.

IF YOU PLAN TO BE OUT EARLY THIS MORNING...BE ON THE ALERT FOR
THREATENING WEATHER.  IF YOU WILL BE DRIVING...BE AWARE OF RAPIDLY
CHANGING VISIBILITY IN HEAVY RAIN...AS WELL AS PONDING OF WATER ON
ROADS.

HAYES
Special weather statement, Jul 1, 11:37 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1237 AM EDT FRI JUL 2 2004

MEZ007>009-012>014-NHZ001>004-020700-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
1237 AM EDT FRI JUL 2 2004

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL WILL
CROSS THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE AND
WESTERN MAINE EARLY THIS MORNING...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE
MOUNTAINS AND FOOTHILLS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE
THROUGH 230 AM.  AS THE STRONGEST STORMS CROSS RANDOLPH...
SHELBURNE...DIXVILLE NOTCH AND STRATTON...EXPECT PEA TO MARBLE SIZED
HAIL...BRIEF WIND GUSTS TO 35 MPH...AS WELL AS FREQUENT CLOUD TO
GROUND LIGHTNING.

IN ADDITION...ANY THUNDERSTORM CAN PRODUCE UP TO ONE AND ONE-HALF
INCH OF RAIN IN LESS THAN AN HOUR.  THIS COULD RESULT IN STREET
FLOODING AND LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE.

HAYES
Special weather statement, Jul 2, 12:39 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 AM EDT FRI JUL 2 2004

MEZ012-018>020-NHZ004-006-020739-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME-
139 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN NEW HAMPSHIRE AND
PORTIONS OF WESTERN MAINE EARLY THIS MORNING...

LOOK FOR A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS TO MOVE ACROSS
CARROLL COUNTY IN NEW HAMPSHIRE AND SOUTHERN OXFORD... NORTHERN YORK
AND CUMBERLAND COUNTIES IN WESTERN MAINE.  AS THESE STORMS PASS
FREEDOM...PARSONSFIELD...BROWNFIELD AND NAPLES...EXPECT PEA TO MARBLE
SIZED HAIL...BRIEF WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS
THAN AN HOUR WITH ANY THUNDERSTORM.  THIS COULD RESULT IN STREET
FLOODING AS WELL AS FLOODING OF LOW LYING AREAS.  IF YOU WILL BE
TRAVELING EARLY THIS MORNING...BE ON THE ALERT FOR POOR VISIBILITY IN
HEAVY RAIN...AS WELL AS PONDING OF WATER ON ROADS.

HAYES
Special weather statement, Jul 2, 1:55 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
255 AM EDT FRI JUL 2 2004

MEZ008-009-013-014-021-022-020854-
CENTRAL SOMERSET ME-INTERIOR WALDO ME-KENNEBEC ME-
NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME-
255 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL MAINE THROUGH 415
AM...

LOOK FOR A DEVELOPING LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS
CENTRAL AND SOUTHERN SOMERSET...NORTHERN KENNEBEC AND NORTHERN WALDO
COUNTIES THROUGH 415 AM.  AS THE STRONGEST STORM MOVE THROUGH
MADISON...NORRIDGEWOCK...ROME AND BURNHAM...EXPECT PEA TO MARBLE
SIZED HAIL...BRIEF WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCH OF RAIN MAY FALL IN LESS
THAN ONE HOUR.  THIS COULD RESULT IN STREET FLOODING AND FLOODING IN
AREAS OF POOR DRAINAGE.  IF YOU WILL BE TRAVELING THIS MORNING IN
CENTRAL MAINE...BE ON THE ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jul 2, 2:37 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
337 AM EDT FRI JUL 2 2004

MEZ019>022-024>028-020900-
ANDROSCOGGIN ME-COASTAL CUMBERLAND ME-COASTAL WALDO ME-
INTERIOR CUMBERLAND ME-INTERIOR WALDO ME-KENNEBEC ME-KNOX ME-
LINCOLN ME-SAGADAHOC ME-
337 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE PORTLAND AREA... THE
CAPITAL DISTRICT... AND MID COAST MAINE THROUGH 5 AM...

SCATTERED STRONG THUNDERSTORMS WILL PASS NEAR PORTLAND...
BRUNSWICK... AUGUSTA... AND BOOTHBAY HARBOR DURING THE NEXT HOUR.

THESE STORMS WILL PRODUCE HEAVY RAIN... SMALL HAIL... FREQUENT
LIGHTNING... AND WIND GUSTS TO 35 MPH.

ES
Special weather statement, Jul 2, 3:25 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
425 AM EDT FRI JUL 2 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021824-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
425 AM EDT FRI JUL 2 2004

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WESTERN
MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE...

A SLOW MOVING COLD FRONT WILL CROSS THE AREA TODAY AND WILL TRIGGER
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS
MAY CONTAIN STRONG WINDS AND LARGE HAIL.

IF YOU PLAN TO BE OUTDOORS TODAY BE ON THE ALERT FOR THREATENING
WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF
THE NATIONAL WEATHER SERVICE...OR YOUR FAVORITE MEDIA OUTLET...FOR
UPDATES ON THE POTENTIAL FOR ACTIVE WEATHER TODAY.

ES

The radar

The Portland,ME radar (KGYX), 112 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Waldo

When
July 2, 3:30 AM EST
Where
Waldo County, Searsmont
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417104.